Alert archive / Iowa / Flash Flood Warnings in 2009

Flash Flood Warning 11, NWS Quad Cities, IA

June 11, 2009Lee County, Iowa; Hancock County, Illinois; Clark County, Missouri

NWS Quad Cities, IA issued this flash flood warning at Jun 11, 2009, 2:00 AM CDT for Lee County, Iowa; Hancock County, Illinois; Clark County, Missouri. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2009, 2:00 AM CDT (07:00 UTC)
Expired
Jun 11, 2009, 6:44 AM CDT
In force
5 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Lee County, IA, Hancock County, IL, Clark County, MO

The radar

The Quad Cities radar (KDVN), 145 km from the middle of the area, began a volume at 07:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 5:37 AM CDTHEAVY RAIN 1.922 Ne Colusa, ILRAINFALL SO FAR OVERNIGHT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2009-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2009-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDVN 110700
FFWDVN
IAC111-ILC067-MOC045-111300-
/O.NEW.KDVN.FF.W.0011.090611T0700Z-090611T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
200 AM CDT THU JUN 11 2009

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLARK COUNTY IN NORTHEAST MISSOURI...
  THIS INCLUDES THE CITY OF KAHOKA...
  LEE COUNTY IN SOUTHEAST IOWA...
  THIS INCLUDES THE CITIES OF...KEOKUK...FORT MADISON...
  NORTHERN HANCOCK COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 800 AM CDT

* AT 156 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
  FLOODING IN KAHOKA.  HEAVY RAIN WILL CONTINUE ACROSS THE AREA 
  THIS MORNING...CAUSING ADDITIONAL FLASH FLOODING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST
  POINT...SAINT PAUL...PILOT GROVE...NEW BOSTON...MONTROSE...
  FRANKLIN...DONNELLSON...CROTON...NIOTA...NAUVOO...LA HARPE...
  HAMILTON...FERRIS...DISCO...DALLAS CITY...COLUSA...BURNSIDE...
  ADRIAN...WAYLAND AND LURAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING.

&&

LAT...LON 4023 9150 4025 9151 4028 9193 4056 9192
      4061 9187 4060 9172 4077 9172 4081 9167
      4067 9115 4064 9121 4064 9107 4060 9093
      4023 9145

$$

33
1 follow-up statement
000 
WGUS73 KDVN 111144
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
644 AM CDT THU JUN 11 2009

IAC111-ILC067-MOC045-111152-
/O.CAN.KDVN.FF.W.0011.000000T0000Z-090611T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEE IA-HANCOCK IL-CLARK MO-
644 AM CDT THU JUN 11 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CLARK...NORTHERN
HANCOCK AND LEE COUNTIES...

THE RAIN HAS LESSENED OVER THE AREA AND LOCAL LAW ENFORCEMENT 
OFFICIALS REPORT THAT THE STREET FLOODING HAS ENDED. THEREFORE...THE 
FLASH FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 4023 9150 4025 9151 4028 9193 4056 9192
      4061 9187 4060 9172 4077 9172 4081 9167
      4067 9115 4064 9121 4064 9107 4060 9093
      4023 9145

$$

33

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 3:02 PM CDT, 10 hours 58 minutes earlier.

Area forecast discussion, Jun 10, 3:02 PM CDT, 10 hours 58 minutes before
AREA FORECAST DISCUSSION...CORRECTED HEADER
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
302 PM CDT WED JUN 10 2009

.SYNOPSIS...
WEAK INVERTED TROUGH EXTENDING NORTH FROM LOW PRESSURE IN SE KS
REMAINS OVER EASTERN IA THIS AFTERNOON...KEEPING PLENTY OF LOW LEVEL
MOISTURE AND CLOUD COVER IN PLACE. THE SE KS LOW WAS LOCATED ALONG
THE STALLED SURFACE FRONT...STRETCHED FROM CENTRAL OK NORTHEAST
ACROSS CENTRAL MO INTO SRN IL EARLY THIS AFTERNOON. SATELLITE AND
RADAR TRENDS INDICATED ANOTHER LARGE MCS ALONG THIS BOUNDARY THIS
AFTERNOON IN THE SOUTHERN PLAINS...THIS TIME FURTHER SOUTH THAN
YESTERDAY/S FROM TX PANHANDLE INTO S CENTRAL KS. THIS WAS OCCURRING
IN AREA OF FORCING AHEAD OF STRONG UPPER SHORTWAVE EVIDENT ON WV
IMAGERY LIFTING OUT OF NM. AS THE SHORTWAVE LIFTS NORTHEAST...THEN
EAST...ADDITIONAL MCS ACTIVITY WILL RIPPLE ALONG AND NORTH OF THE
SYNOPTIC BOUNDARY...LIKELY AFFECTING AT LEAST THE FAR SOUTH LATE
TONIGHT.

&&

.SHORT TERM...TONIGHT AND THURSDAY...
NORTHWARD EXTENT OF NEXT ROUND OF THUNDERSTORMS AS WAVE RIPPLES
ALONG THE BOUNDARY TO THE SOUTH IS THE PRIMARY CHALLENGE. QPF FIELDS
IN SHORT TERM OF BOTH DOMESTIC AND EURO MODELS REMAINS OF LITTLE
ASSISTANCE THIS AFTERNOON. FOLLOWING BLEND OF SREF AND ECMWF
FOR SYNOPTIC FEATURES...STRONG NM SHORTWAVE IS SHOWN TO RIPPLE A
SURFACE LOW ALONG THE BOUNDARY NEAR STL 12Z THU WITH H8 WAVE FURTHER
NORTH ACROSS FAR SE IA DURING THIS TIME. CHALLENGE IS AGAIN THE
EXTENT OF CONVECTION OCCURRING WITH THIS FEATURE IN THE WEAKLY
CAPPED ENVIRONMENT ALONG AND EXTENDING WELL SOUTH OF THE BOUNDARY
AND ITS IMPACT ON DEVELOPMENT FURTHER NORTH. ALTHOUGH HEAVY RAIN NOT
LIKELY...FORCING AND AVAILABLE INSTABILITY AND FORCING SUPPORTS AT
LEAST LIKELY POPS ACROSS THE FAR SOUTH AFTER MIDNIGHT INTO EARLY THU
MORNING. HAVE EXTENDED CHANCE POPS AS FAR NORTH AS I-80 WITH ONLY
SLIGHT CHANCES FURTHER NORTH. ABSENCE OF CAPE AND MARGINAL MID LEVEL
LAPSE RATES WILL LIMIT MENTION OF THUNDER TO ISOLATED AND CONFINED
TO THE FAR SOUTH. LOW LEVEL MOISTURE CONVERGENCE HAS BOOSTED SURFACE
DEWPOINTS INTO THE UPPER 50S TO LOWER 60S OVER MOST OF THE FORECAST
AREA AND WITH AN ABUNDANCE OF HIGH CLOUDS STREAMING INTO THE
REGION... HAVE GONE WITH MINS IN MID 50S TO LOWER 60S. EXCEPTION IS
FAR NORTHEAST...WHERE NE WINDS HAVE BROUGHT IN DRIER AIR OUT OF THE
GREAT LAKES HIGH.

THU...KEPT CHANCE POPS IN THE SOUTHEAST FOR POTENTIAL WRAP AROUND
SHOWERS IN THE MORNING. OTHERWISE...WILL AGAIN SEE LINGERING LOW
CLOUDS IN THE MORNING THEN DRYING BY AFTERNOON. SIMILAR AIRMASS TO
TODAY WILL AGAIN ALLOW MAXES IN THE LOWER TO MID 70S.

.LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY...
THERMODYNAMICS AND MOISTURE FLUXES ARE THE MAIN FORCING MECHANISMS
DRIVING THE SENSIBLE WX. MODELS DO NOT HANDLE THESE FEATURES WELL
AND IT IS REFLECTED IN A LACK OF RUN TO RUN CONTINUITY. THEREFORE
...A LOWER THAN NORMAL CONFIDENCE EXISTS.

THURSDAY NIGHT/FRIDAY SHOULD BE DRY AS NO APPARENT TRIGGER IS
EVIDENT TO GET ANYTHING GOING. HOWEVER...THE 12Z MODELS HAVE DONE
ANOTHER REVERSAL. UKMET HAS HAS AN MCS MOVING ACROSS THE AREA ON
FRIDAY WHILE THE ECMWF AND GFS SUGGEST A DECAYING MCS ARRIVING
FRIDAY AFTERNOON. FRIDAY NIGHT/SATURDAY...THE MODELS SHOW PLENTY OF
H7 MOISTURE WITH LIFT ALOFT. HOWEVER...AT LOW LEVELS NO WAA IS
APPARENT AND THERE IS NO LLJ EITHER. SO...WILL KEEP THE CURRENT IDEA
OF A DRY FCST FOR FRIDAY NIGHT/SATURDAY.

MODELS SHOW A RESPECTABLE MCS DEVELOPING IN THE PLAINS SATURDAY
NIGHT/SUNDAY. SAID MCS IS THEN ADVECTED BY SOME MODELS INTO THE AREA
ON SUNDAY. SO...ASSUMING THE ABOVE SCENARIO IS CORRECT....SATURDAY
NIGHT SHOULD BE DRY AND SOMETHING MAY AFFECT THE AREA SUNDAY. IF THE
MCS WOULD REACH THE AREA...THE SOUTH THIRD OR SO OF THE CWFA WOULD
HAVE THE BEST CHANCES OF SEEING ANYTHING. THEREFORE...WILL GO WITH
SCHC POPS FOR SUNDAY.

SUNDAY NIGHT ON IS MORE DIFFICULT AS ALL MODELS GO OFF ON DIFFERENT
SCENARIOS. MODEL SOLUTIONS ARE HIGHLY SMOOTHED AS WELL WHICH MAKES
IT MORE DIFFICULT TO SEE ANY SIGNALS. SO...THE ENTIRE PERIOD HAS
BEEN BROAD BRUSHED WITH SCHC POPS WITH SOME CHC POPS ADDED FOR
MONDAY/MONDAY NIGHT AS THE SFC BOUNDARY NUDGES CLOSER TO THE CWFA.
OVERALL PATTERN IS SET UP FOR MULTIPLE MCS EVENTS RIDING ALONG THE
BOUNDARY AS THE H5 RIDGE BUILDS IN THE CENTRAL PART OF THE CONUS.
...08...

&&

.AVIATION...
LINGERING LOW LEVEL MOISTURE WILL CONTINUE VFR CONDITIONS WITH CIGS
REMAINING IN 4KFT TO 6 KFT RANGE OVER MUCH OF THE AREA INTO THE
EVENING. ANOTHER DISTURBANCE IN THE CENTRAL PLAINS MOVING ALONG A
STALLED BOUNDARY WELL TO THE SOUTH WILL SEND ANOTHER ROUND OF
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE REGION LATE
TONIGHT. BRL WILL BE MOST LIKELY TO SEE TSRA AND HAVE PROB 30
THUNDER GROUP LIMITED TO THIS SITE. LINGERING MOISTURE WILL LIKELY
RESULT IN ANOTHER ROUND OF MVFR CIGS DUE TO BOTH LOW CIGS AND BR/HZ
THU MORNING AT ALL SITES.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SHEETS/08
Hazardous weather outlook, Jun 10, 4:34 AM CDT, 21 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
434 AM CDT WED JUN 10 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-110945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
434 AM CDT WED JUN 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS GENERALLY ALONG AND
SOUTH OF HIGHWAY 34 TODAY AND TONIGHT. SEVERE WEATHER IS NOT
EXPECTED WITH ANY THUNDERSTORMS...THOUGH THEY MAY PRODUCE A BRIEF
PERIOD OF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LE

Nearby

Flash Flood Warnings in Iowa, 2009Flash Flood Warnings in Illinois, 2009Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.